Paresthesias Developing in an Elderly Patient after Chronic Usage of Nitrofurantoin and Vitamin B6

@article{Lacerna2003ParesthesiasDI,
  title={Paresthesias Developing in an Elderly Patient after Chronic Usage of Nitrofurantoin and Vitamin B6},
  author={Rhodora A. Lacerna and Chloe Chien and Shing‐shing Yeh},
  journal={Journal of the American Geriatrics Society},
  year={2003},
  volume={51}
}
1 Citations

References

SHOWING 1-7 OF 7 REFERENCES

Drug Interactions and Reactions Update

  • P. D’arcy
  • Medicine
    Drug intelligence & clinical pharmacy
  • 1982
It appears to be common practice to keep the elderly in “chemical strait jackets” in some institutions, with emphasis on the use of antipsychotic and sedative/hypnotic combinations, and it has become necessary to warn that antipsychotics should be used only to treat acute behavior disorders in such patients.

Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome.

It is indicated that consumption of large doses of pyridoxine can cause sensory neuropathy or neuronopathy syndromes and that safe guidelines should be established for the use of this widely abused vitamin.

Nitrofurantoin rechallenge and recurrent toxicity.

A working diagnosis of nitrofurantoininduced interstitial pulmonary fibrosis was made, the drug was stopped and she improved gradually such that eight weeks later her tCO had risen to 16.93 and her chest X-ray was suggestive of interstitial fibrosis.

Nitrofurantoin polyneuropathy: report of two cases.

Two case reports of patients who developed a toxic neuropathy associated with nitrofurantoin are presented and it is stress that early signs and symptoms of peripheral neuropathy be reported and the drug immediately discontinued.

Acute sensory neuropathy‐neuronopathy from pyridoxine overdose

Two patients who developed an acute, profound, and permanent sensory deficit after treatment with massive doses of parenteral pyridoxine are reported, who had transient autonomic dysfunction, mild weakness, nystagmus, lethargy, and respiratory depression.

Characteristics of pyridoxine overdose neuropathy syndrome

A newly recognised neurotoxic syndrome due to pyridoxine (B6) overdose is described, which is the largest series of B6 intoxication hitherto reported and may account for the complete recovery within 6 months of stopping B6.

Sensory neuropathy with low‐dose pyridoxine

In all patients with adequate follow-up, improvement followed discontinuation of pyridoxine, and the ready availability of up to 1-gram tablets makes it likely that this neuropathy will be seen.